Alert archive / Georgia / River Flood Warnings in 2024

River Flood Warning 71, NWS Atlanta, GA

January 25, 2024Forsyth County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 25, 2024, 3:20 AM EST for Forsyth County, Georgia. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Jan 25, 2024, 3:20 AM EST (08:20 UTC)
Expired
Jan 26, 2024, 2:49 AM EST
In force
23 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek at GA 9 near Cumming (CMGG1). The gauge peaked at 7.14 ft at Jan 25, 2024, 2:00 PM EST.

actionminormoderate051001/2501/2601/27
Action stage
4 ft
Minor stage
6 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335580, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

926 
WGUS42 KFFC 250820
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
320 AM EST Thu Jan 25 2024

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

For the Big Creek...including Cumming...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued this afternoon at 330 PM EST.

&&

GAC117-252030-
/O.NEW.KFFC.FL.W.0071.240125T0820Z-240126T0416Z/
/CMGG1.1.ER.240125T0757Z.240125T1400Z.240125T2215Z.UU/
320 AM EST Thu Jan 25 2024

...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING TO LATE THIS 
EVENING...

* WHAT...Minor flooding is forecast.

* WHERE...Big Creek at GA 9 near Cumming.

* WHEN...From early this morning to late this evening.

* IMPACTS...At 7.0 feet, Minor flooding continues to expand into the 
  natural flood plain of the creek upstream and downstream from the 
  gage at Atlanta Highway or Georgia Highway 9. Large portions of 
  the sidewalk and boardwalk of the Big Creek Greenway will be 
  flooded. The areas under the Georgia 400 Highway and McFarland 
  Road will be covered with around two feet of water. A portion of 
  the sidewalk under Majors Road will be covered with around 3 feet 
  of water.

* ADDITIONAL DETAILS...
  - At 2:45 AM EST Thursday the stage was 6.0 feet.
  - Forecast...The river is expected to rise to a crest of 6.5
    feet late this morning. It will then fall below flood stage
    late this afternoon.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.5 feet on 03/26/2021.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$
4 follow-up statements
577 
WGUS82 KFFC 251851
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
151 PM EST Thu Jan 25 2024

...The Flood Warning is extended for the following rivers in 
Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Forsyth and Fulton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued late tonight at 200 AM EST.

&&

GAC117-260700-
/O.EXT.KFFC.FL.W.0071.000000T0000Z-240126T1446Z/
/CMGG1.1.ER.240125T0757Z.240125T2000Z.240126T0846Z.UU/
151 PM EST Thu Jan 25 2024

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TOMORROW MORNING...

* WHAT...Minor flooding will continue.

* WHERE...Big Creek at GA 9 near Cumming.

* WHEN...Until late tomorrow morning.

* IMPACTS...At 7 feet, Minor flooding continues to expand into the 
  natural flood plain of the creek upstream and downstream from the 
  gage at Atlanta Highway or Georgia Highway 9. Large portions of 
  the sidewalk and boardwalk of the Big Creek Greenway will be 
  flooded. The areas under the Georgia 400 Highway and McFarland 
  Road will be covered with around two feet of water. A portion of 
  the sidewalk under Majors Road will be covered with around 3 feet 
  of water.

* ADDITIONAL DETAILS...
  - At 12:45 PM EST Thursday the stage was 7.1 feet and rising.
  - Forecast...The river is expected to rise to a crest of 7.2
    feet late this afternoon. It will then fall below flood stage
    late tonight.
  - Flood stage is 6 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$

GAC117-121-260700-
/O.CON.KFFC.FL.W.0070.000000T0000Z-240128T2230Z/
/APHG1.1.ER.240125T0848Z.240127T0000Z.240128T1630Z.NO/
151 PM EST Thu Jan 25 2024

...FLOOD WARNING REMAINS IN EFFECT UNTIL SUNDAY AFTERNOON...

* WHAT...Minor flooding will continue.

* WHERE...Big Creek near Alpharetta.

* WHEN...Until Sunday afternoon.

* IMPACTS...At 10 feet, Minor flooding expands along the creek from 
  near Cumming to Alpharetta and Roswell. Backyards of homes off 
  Seale Drive and Gunter Court and portions of the Golf of Georgia 
  are under a foot of water. The Big Creek Greenway experiences 
  significant flooding up to 4 feet deep with closure of the paths. 
  This especially occurs upstream and downstream from the gage on 
  Kimball Bridge Road and Rock Mill Park. A large portion of the 
  YMCA Campground off Preston Ridge Road will be under a two feet of 
  water.

* ADDITIONAL DETAILS...
  - At 1:30 PM EST Thursday the stage was 8.6 feet and rising.
  - Forecast...The river is expected to rise to a crest of 9.8
    feet tomorrow evening. It will then fall below flood stage
    late Sunday morning.
  - Flood stage is 7 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
031 
WGUS82 KFFC 260131
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
831 PM EST Thu Jan 25 2024

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued Friday morning at 800 AM EST.

&&

GAC117-261300-
/O.EXT.KFFC.FL.W.0071.000000T0000Z-240126T1255Z/
/CMGG1.1.ER.240125T0757Z.240125T1915Z.240126T0655Z.UU/
831 PM EST Thu Jan 25 2024

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...

* WHAT...Minor flooding will continue.

* WHERE...Big Creek at GA 9 near Cumming.

* WHEN...Until tomorrow morning.

* IMPACTS...At 7 feet, Minor flooding continues to expand into the 
  natural flood plain of the creek upstream and downstream from the 
  gage at Atlanta Highway or Georgia Highway 9. Large portions of 
  the sidewalk and boardwalk of the Big Creek Greenway will be 
  flooded. The areas under the Georgia 400 Highway and McFarland 
  Road will be covered with around two feet of water. A portion of 
  the sidewalk under Majors Road will be covered with around 3 feet 
  of water.

* ADDITIONAL DETAILS...
  - At 7:45 PM EST Thursday the stage was 6.6 feet and falling.
  - Forecast...The river is expected to fall below flood stage
    just after midnight tonight and continue falling to 3.1 feet
    Saturday evening.
  - Flood stage is 6 feet.


&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$
368 
WGUS82 KFFC 260311
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
1011 PM EST Thu Jan 25 2024

...The Flood Warning continues for the following rivers in Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

For the Big Creek...including Cumming...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

The next statement will be issued Friday morning at 615 AM EST.

&&

GAC117-261115-
/O.EXT.KFFC.FL.W.0071.000000T0000Z-240126T1106Z/
/CMGG1.1.ER.240125T0757Z.240125T1915Z.240126T0506Z.UU/
1011 PM EST Thu Jan 25 2024

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW MORNING...

* WHAT...Minor flooding will continue.

* WHERE...Big Creek at GA 9 near Cumming.

* WHEN...Until tomorrow morning.

* IMPACTS...At 6 feet, Flood stage is reached. Minor flooding will 
  expand into the natural flood plain of the creek upstream and 
  downstream from the gage at Atlanta Highway or Georgia Highway 9. 
  Large portions of the sidewalk and boardwalk of the Big Creek 
  Greenway will begin to flood. The areas under the Georgia 400 
  Highway and McFarland Road will be covered with around one foot of 
  water. A portion of the sidewalk under Majors Road will be covered 
  with around two feet of water.

* ADDITIONAL DETAILS...
  - At 9:45 PM EST Thursday the stage was 6.2 feet and falling.
  - Forecast...The river is expected to fall below flood stage
    just after midnight tonight and continue falling to 3 feet
    Saturday evening.
  - Flood stage is 6 feet.


&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$
877 
WGUS82 KFFC 260749
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
249 AM EST Fri Jan 26 2024

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

GAC117-260900-
/O.CAN.KFFC.FL.W.0071.000000T0000Z-240126T0749Z/
/CMGG1.1.ER.240125T0757Z.240125T1915Z.240126T0422Z.UU/
249 AM EST Fri Jan 26 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Creek at GA 9 near Cumming.

* ADDITIONAL DETAILS...
  - At 1:45 AM EST Friday the stage was 5.2 feet and falling.
  - Forecast...The river will continue to fall through this
    morning. Additional rises are possible through Saturday.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 25, 12:42 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jan 25, 12:42 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1242 AM EST Thu Jan 25 2024

...New 06Z Aviation Discussion...

.SHORT TERM...
(This afternoon through Thursday)
Issued at 240 PM EST Wed Jan 24 2024

With surface high pressure centered over the western Atlantic, a
wedge remains in place along the lee side of the Appalachians and
into northeast Georgia. As a longwave trough extends southward
through the western CONUS, Georgia remains positioned underneath
southwesterly flow at the mid and upper levels. Deep moisture from
the Gulf of Mexico will continue to overrun the cooler dome of
air within the wedge in place across the northern portions of the
state. As a result, low cloud ceilings, drizzle, and patchy fog
have been ongoing across north Georgia throughout the day. While
some erosion of the wedge has been observed on the south and west
side at the time of this writing, it has been slow to erode in
northeast Georgia. Have favored hi-res guidance that keeps the
wedge in place into early tonight. As a result, high temperatures
are forecast to remain in the mid 50s to low 60s generally east of
I-75 and north of I-20. Highs in central Georgia will be much
warmer, in the upper 60s to mid 70s.

As a shortwave traverses the southwesterly flow aloft, a surface
low pressure is moving through the Lower Mississippi River Valley.
This low will continue to move northeastward and towards the
Great Lakes overnight. Forcing ahead of this low will allow more
widespread showers and isolated thunderstorms to spread from west
to east across the area from early this evening into the overnight
hours. Boundary layer winds are anticipated to increase to 15-20
kts later tonight, which should begin to scour out the wedge.
Dewpoints are currently in the 50s in north Georgia within the
wedge and low to mid 60s in central Georgia. As the wedge
retreats, these dewpoints in the 60s will overspread the forecast
area by Thursday morning. Precipitable water values will also
increase to between 1.5 to 1.7 inches, which will near daily high
values per sounding climatology.

On Thursday, the aforementioned longwave trough swings into the
ArkLaTex and becomes negatively tilted. At this point, another
surface low is expected to develop in the Mississippi River
Valley. This low will deepen as it moves north-northeastward
towards the Great Lakes. A cold front extending southward from
this low will advance slowly eastward towards Georgia over the
course of the day on Thursday, which will give us our second round
of potentially heavy rainfall, especially considering the
available moisture. Rainfall totals through Thursday are forecast
to range from 1-2 inches at this time, but any thunderstorms that
develop could lead to locally higher amounts, which could lead to
excessive runoff and flooding of rivers, creeks, streams, and
other low-lying and flood-prone locations. The Flood Watch
remains in effect for portions of north and west Georgia from 7 PM
this evening until 7 PM Friday evening.

King

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 240 PM EST Wed Jan 24 2024

Key Messages:

- Flood Watch in effect until 7 PM Friday due to rounds of
  moderate to heavy rainfall

- Slight chance to chance (15% to 50%) for thunderstorms Friday
  and Saturday with a 15% chance for severe storms on Saturday

- Dry conditions Sunday through Tuesday

The pattern discussed in the short term discussion will carry
over into the first part of the long term period. The
aforementioned moisture plume will remain positioned over the
Southeast amid the southwesterly flow aloft, bringing waves of
widespread showers and isolated to scattered thunderstorms across
the area. Progged MLCAPE of 500-1000 J/kg and mid-level lapse
rates of 7.0-7.5 C/km suggest an environment supportive of strong
storms, but cloudy conditions make for a big question mark as to
how much instability is realized and translates to the surface as
gusty/damaging winds. SPC has roughly the western half of the CWA
in a 15% chance for severe storms on Saturday (D4), which overlaps
with where SREF is progging an area of strong low/mid-level winds
(40-50 kts at 850-700 mb) and effective bulk shear (surface to
500 mb) of 40-50 kts. All that to say that this high shear, low
CAPE environment could produce a few strong to severe storms with
gusty/damaging winds.

Similar to what was discussed in the short term discussion,
hydrology concerns will be the main focus with the rainfall Friday
through Saturday. The NBM has a 25% to 55% chance for rainfall to
exceed 2 inches for the 7 AM Friday to 7 AM Sunday time frame (in
addition to the rainfall that will have occurred in the short
term period) roughly along and north of I-85. While the Flood
Watch is currently set to expire on Friday evening, river flooding
(with river ensemble guidance depicting a 30% chance for several
gages -- especially the typically "flashy" ones -- to go into
Action Stage or Minor Flood Stage) will continue to be a concern
through the weekend due to the previous several days of rainfall
and resulting excessive runoff. The upper-level trough axis is
expected to shift east of the forecast area on Sunday evening with
an upper-level ridge and high pressure replacing it. This will
usher in dry, sunny conditions for Monday and Tuesday with near-
normal temperatures.

Martin

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM EST Thu Jan 25 2024

Cigs and vsbys should temporarily improve as widespread rain
moves across the northern airports. However, that area of rain
should push off to the north later this morning with cigs lowering
back down to 003-004. Some slight improvement to around 005 is
possible later this afternoon. A wave of shra, potentially with an
isolated tsra, is likely this afternoon. Have tried to time
accordingly, but left thunder out for now since chances are small
at this time. Winds will also try and go over to the SW side for a
few hours this afternoon before going back east after dark.

//ATL Confidence...06Z Update...
Med confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  70  59  67 /  70  90  70 100
Atlanta         61  69  59  67 /  80  90  70 100
Blairsville     56  65  53  62 /  80  80  60 100
Cartersville    60  68  57  67 /  80  90  70 100
Columbus        64  72  62  72 /  70  90  70  90
Gainesville     60  68  57  64 /  80  90  70 100
Macon           64  73  62  73 /  70  90  70  80
Rome            59  68  55  66 /  70  80  60 100
Peachtree City  61  71  59  69 /  80  90  70  90
Vidalia         65  76  63  77 /  50  80  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Friday evening for GAZ001>009-011>016-
019>024-030>034-041>045-052>055-066-067-078.

Dense Fog Advisory until 2 AM EST early this morning for GAZ024-
025-027-034>039-047-049>051.

&&

SHORT TERM...KAL
LONG TERM....Martin
AVIATION...NListemaa
Hazardous weather outlook, Jan 24, 2:15 PM EST, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
215 PM EST Wed Jan 24 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-251915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
215 PM EST Wed Jan 24 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Showers and isolated thunderstorms are expected early this
evening across northern and western Georgia with showers becoming
widespread and heavy at times across the rest of the area
overnight. A Flood Watch goes into effect at 7 PM this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Periods of heavy rainfall and isolated to scattered thunderstorms
will continue through Saturday. Rainfall totals of 2 to 4 inches
are forecasted across much of north and central Georgia with
localized greater totals possible. This could result in flooding
of rivers, creeks, and streams, as well as other low-lying or
flood-prone areas. The Flood Watch expires at 7 PM on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 10:48 PM ESTDense Fog AdvisoryFFCBanks, Barrow, Clarke, Greene, Gwinnett, Jackson and 7 more8 hr
Jan 25, 2:22 AM ESTRiver Flood WarningFFCForsyth, Fulton67 hr
Jan 25, 8:25 AM ESTRiver Flood WarningFFCCobb14 hr
Jan 25, 9:06 AM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs5 days
Jan 25, 9:08 AM ESTRiver Flood WarningFFCGreene, Oconee, Oglethorpe31 hr
Jan 25, 9:26 AM ESTRiver Flood WarningFFCCobb, Douglas60 hr
Jan 25, 11:03 AM ESTRiver Flood WarningFFCChattooga49 hr
Jan 25, 1:49 PM ESTRiver Flood WarningFFCBarrow, Jackson20 hr
Jan 25, 2:10 PM ESTRiver Flood WarningFFCMorgan, Newton3 hr
Jan 25, 2:12 PM ESTRiver Flood WarningFFCFayette, Spalding26 hr
Jan 25, 3:32 PM ESTRiver Flood WarningFFCCobb55 min
Jan 25, 4:47 PM ESTSpecial Weather StatementFFCHeard, Troup28 min
Jan 25, 4:52 PM ESTSpecial Weather StatementFFCHarris23 min
Jan 25, 5:02 PM ESTSevere Thunderstorm WarningFFCCoweta, Heard27 min
Jan 25, 5:13 PM ESTSpecial Weather StatementFFCDouglas32 min
Jan 25, 5:15 PM ESTSpecial Weather StatementFFCHarris, Meriwether30 min
Jan 25, 5:30 PM ESTSpecial Weather StatementFFCFayette30 min
Jan 25, 5:42 PM ESTSpecial Weather StatementFFCClayton, DeKalb, Fulton33 min
Jan 25, 5:44 PM ESTSpecial Weather StatementFFCMeriwether, Pike, Spalding31 min
Jan 25, 5:58 PM ESTSpecial Weather StatementFFCHenry32 min
Jan 25, 6:14 PM ESTSpecial Weather StatementFFCDeKalb, Gwinnett, Rockdale31 min
Jan 25, 6:16 PM ESTSpecial Weather StatementFFCButts, Lamar, Pike, Spalding29 min
Jan 25, 6:32 PM ESTSpecial Weather StatementFFCHenry28 min
Jan 25, 6:35 PM ESTSpecial Weather StatementFFCSumter40 min
Jan 25, 6:45 PM ESTSpecial Weather StatementFFCBanks, Barrow, Hall, Jackson, Morgan, Newton and 2 more45 min

Nearby

River Flood Warnings in Georgia, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.